Hail, Garfield
- When
- June 17, 10:32 AM MST
- Where
- Garfield County, 5 mi SE of Cohagen
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 46.979, -106.525
Unstable conditions developed early this day across eastern Montana resulting in one severe thunderstorm before noon. Later in the afternoon, greater instability ahead of a cold front triggered a few severe storms that persisted into the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Unstable conditions developed early this day across eastern Montana resulting in one severe thunderstorm before noon. Later in the afternoon, greater instability ahead of a cold front triggered a few severe storms that persisted into the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 17, 7:46 AM MST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 846 AM MDT TUE JUN 17 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... MINOR UPDATE TO GRIDS THIS MORNING. SOME LIGHT CONVECTION CONTINUES ACROSS THE SOUTHWESTERN ZONES THIS MORNING ALONG A WEAK BOUNDARY. LOOKS TO BE FAIRLY PERSISTENT SO ADDED POPS FOR THE REST OF THE MORNING. REMAINDER OF FORECAST LOOKS ON TRACK WITH WIDER COVERAGE OF CONVECTION...AND POSSIBLY SEVERE STORMS IN THE LATER AFTERNOON OR EVENING. EBERT PREVIOUS SHORT TERM DISCUSSION...TODAY WILL BEGIN QUIET WITH AN UPPER RIDGE AXIS MOVING OVER NORTHEAST MONTANA IN COINCIDENCE WITH A SURFACE TROUGH AND AREA OF INSTABILITY CENTERED OVER THE WESTERN ZONES. HOWEVER BY EVENING SHORTWAVE IN THE UPPER FLOW AND A WEAK COLD FRONT ARE APPARENT ON THE 00Z GFS. CONVECTION SHOULD NOT HAVE MUCH DIFFICULTY IN INITIATING IN WESTERN ZONES DURING THE HEAT OF LATE AFTERNOON/EARLY EVENING WHERE SURFACE BASED CAPE WILL BE AROUND 1500 J/KG AND LI OF AROUND -6C. SPC HAS PLACED OUR SOUTH AND SOUTHWESTERN ZONES IN THE SLIGHT RISK FOR SEVERE WEATHER AREA. CONDITIONS ARE GOOD FOR SOME EVENING STORMS TO BECOME SEVERE...WITH POSSIBLE LARGE HAIL AND DAMAGING WINDS. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE EAST ACROSS THE ZONES TUESDAY NIGHT AND WEDNESDAY MORNING. UPPER RIDGING WILL LINGER OVER THE AREA WEDNESDAY...BUT BY EVENING A SHORTWAVE SPINNING OFF THE CLOSED LOW OVER QUEEN CHARLOTTE ISLAND INTO ALBERTA WILL INITIATE MORE CONVECTION OVER CENTRAL AND EASTERN MONTANA...MAINLY AFFECTING THE LOCAL SOUTHWEST ZONES WHERE OMEGA IS THE STRONGEST. BY THURSDAY A WEAK UPPER RIDGE BUILDS BACK IN AS THE SHORTWAVE LIFTS FARTHER NORTH INTO CANADA. WITH THE SURFACE HIGH MOVING OVER THE ZONES CONDITIONS COULD BECOME MORE QUIET. WILL MAINTAIN INHERITED SLIGHT CHANCE/CHANCE POP GRIDS THROUGH THE PERIOD WITH SOME MINOR ADJUSTMENTS...BUT MOSTLY INTACT. THE SHORT TERM WILL SEE ABOVE NORMAL TEMPERATURES AS 1000-500MB THICKNESS HEIGHTS REMAIN AROUND 560-565DM. LAPSE RATES EACH DAY WILL EFFICIENTLY MIX UPPER WINDS TOWARDS THE SURFACE EACH DAY BUT UPPER WINDS AND WEAK SURFACE GRADIENTS WILL LIKELY KEEP WINDS AROUND 15 KTS OR LESS THROUGH THE PERIOD. SCT .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... PATTERN APPEARS TO BE SETTLING INTO A MORE TYPICAL ONE FOR THIS TIME OF YEAR WITH AN UPPER HIGH EXPECTED OVER THE DESERT SOUTHWEST AND MEXICO WITH UPPER LOWS OFF THE BRITISH COLUMBIA COAST AND EASTERN CANADA. THE POSITION OF THE RIDGE AXIS NORTHWARD WILL HAVE GREAT BEARING ON OUR WEATHER DURING THIS EXTENDED PERIOD. RIGHT NOW THE COMPUTER MODELS MORE OR LESS AGREE ON EASTERN MONTANA BEING IN SOUTHWEST FLOW ALOFT FOR MOST OF THE PERIOD WITH THE UPPER RIDGE AXIS TO OUR EAST. THIS FLOW TYPICALLY LENDS ITSELF TO PRODUCING PRETTY DECENT LATE AFTERNOON AND EVENING CONVECTION AS DISTURBANCES COME THRU IN AN UNSTABLE AFTERNOON ENVIRONMENT. RIGHT NOW BEST CHANCE OF A NO CONVECTION DAY WOULD APPEAR TO BE SATURDAY WITH THE RIDGE AXIS EXPECTED TO EITHER JUST WEST OF OR RIGHT OVER EASTERN MONTANA. LOOKS LIKE ANOTHER FRONTAL PASSAGE ROUNDABOUT SUNDAY AFTERNOON. SHOULD THAT COME TO FRUITION THERE COULD BE SOME STRONGER STORMS AT THAT TIME. THUS THE FORECAST FAIRLY HOMOGENIZED WITH CHANCES FOR AFTERNOON AND EVENING CONVECTION EACH DAY. TEMPERATURES MUCH MORE SUMMER-LIKE WITH READINGS MAINLY IN THE 80S FOR HIGHS AND UPPER 40S AND 50S FOR LOWS. && .AVIATION... A MOSTLY CLEAR SKY IS EXPECTED AT ALL TAF SITES THRU THE MORNING HOURS. CUMULUS WILL DEVELOP DURING THE AFTERNOON WITH SOME PERHAPS GOING TO THE CB STAGE AS ISOLATED TO SCATTERED STORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. THUS VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH PERHAPS BRIEF MVFR TO LIFR SHOULD A STORM HIT OR PASS CLOSE BY A TAF SITE. IT WOULD APPEAR KGDV WOULD HAVE THE BEST CHANCE OF EXPERIENCING A STORM TODAY. A LIGHT SOUTHEAST WIND THIS MORNING AT ALL SITES EXCEPT KGGW IS EXPECTED...WITH SPEED INCREASING TO AROUND 10 KT THIS AFTERNOON AND EARLY EVENING. AT KGGW AN EAST WIND AT 10-12 KT IS EXPECTED THIS MORNING...BECOMING SOUTHEAST THIS AFTERNOON NEAR 10 KT. SOME THUNDERSTORMS LATER THIS AFTERNOON AND EARLY EVENING COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND WIND GUSTING OVER 55 KT. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 308 AM MDT TUE JUN 17 2008 MTZ016>027-059>062-180915- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 308 AM MDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 137 km away, was scanning. The volume nearest the first event began at 17:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94778, 94779, 94782, 94784.